Everyone knows that good doctor will know everything about any specific drug side effects they prescribe to the patient, no matter if it’s brand or generic version. But in the most cases, a doctor doesn’t know, that the prescribed medication tastes like fish.
Family physicians in the state of Georgia were confused after they have learned a number of their diabetes patients who refused to take a widely-known medication called metformin, because of its smell. Patients complained that metformin smelled like a fish to them, according to a clinical observation published in the Annals of Internal Medicine.
This group of doctors tries to warn other physicians of stinky drugs. J. Russell May a professor at the University of Georgia College of Pharmacy in Athens, Georgia, who is also a co-author of the clinical observation, said, that physician may prescribe any medication as far as seeing a medication and physicians may never have seen or tried smelling the tablet before. He added, that doctors don’t have a routine contact with medications, but pharmacists do.
This leads to the situation when a doctor doesn’t have a clue about the smell of the drug and thinks, that patient is nauseous because of his health condition, not because of the medication, which is hard on the nose. It’s even harder to understand, what causes nausea, just because metformin has nausea as one of the side effects. Also, May said the miscommunication could be dangerous and hurt for the patients who stop taking their prescribed medications to control the insulin levels. “It’s really critical,” he said, “metformin is the medicine which helps the body handle the sugar. The main concern was if we could prevent this issue from appearance.”
May’s colleagues’ patients stopped taking their prescribed medications because they thought that the smell meant the medications had “gone bad”. Also, he described metformin inner tube smell as “mixed with fish”. But if doctors knew about the odor of the medicine, they should advise their patients not to worry about it. Medications experts think, that several other medications could be the cause of the same issue.
The associate director of pharmacy at the University of Rochester Medical Center (New York), Timothy J. Warner said, that while he’s wasn’t aware of any studies, addressed devotion in patients who take drugs, that have offensive, hard taste or smell. But still, he hadn’t any doubt about the effect on the consent of the patients. “Patients need to understand the important of taking the prescribed medications, despite their odor or taste. If the taste or smell are bad enough for the patient and he stops to take his medications, they should tell it to their PCP and see, if there are any other options without such a bad smell or taste,” Timothy Warner said.
He suggested pharmaceutical manufacturers should take a look at their medications and be aware not only of their recipe, components and side effect, but also about their smell or odor, so they could mask it. Warner also suggested that pharmaceutical manufacturers should be aware of smells so they can design tablets and pills that can mask odors.
There are enough stinky drugs people are aware of. Also, for parents who have to deal with such medications, it’s twice the struggle. Rebecca Crisler of Albuquerque, New Mexico, said, that her son, who was 11 years old, had a bone marrow transplant in June 2009 in order to treat his anemia, now has to take cyclosporine (immunosuppressant drug) which smells and tastes “like skunk” and there are many other kids struggle to take the medicine. Her son takes it every day, but Rebecca thinks, that this is just simply disgusting.
Ellie, from Rochester, said she struggles to take Xanax (high blood pressure drug). She doesn’t place it in the center of the tongue and quickly drinks water. She takes it horrible, like sour and bitter taste that linger.
Another patient, Alberta Brabitz, of Melbourne, Florida, states that she will not stop taking her medication, but she wonders why it has to be smelly. She takes Benicar for high blood pressure. In her opinion, it tastes like sour milk. This is the information she sent to ABCNews.com via email.
One of the members of the American Pharmacists Association, John Forbes, said, that any medications with strange taste or odor is usually associated and leads to the poor compliance, meaning patients refuse to take their prescribed medications. Especially children, who don’t wish to take some oral solutions, like Augmentin. In his opinion, there are some ways to go around the issue. Most pharmacies can flavor medications, make them tastier and increase the compliance. Also, Forbes noticed, that not all metformin tablets will have “the fishy smell”. There were some brands which were more pungent than others and the compliant about the smell was uncommon for those patients, who have purchased brand name metformin, because the pill had an outer coating and masks the smell, said, Forbes.
BMS about their drugs
Before generic form appeared, Bristol-Myers Squibb sold metformin in two options: as Glucophage and extended release Glucophage. Bristol-Myers Squibb (BMS) spokesman Ken Dominski said to ABCnews.com, that BMS was aware that one of the main characteristics of metformin was a mild odor, when the bottle was opened, so the reports about metformin being “smelly” were not unexpected. But he notes, there hasn’t been any correlation between the efficiency and the odor of metformin since 1995, when the medication appeared on the market of United States. “Metformin is still a backbone of the diabetes therapy in the U.S. and has helped a huge amount of people around the world to manage their illness,” – said Ken Dominski.
In the same time, United States Food and Drug Administration (FDA), pointed out that in most cases the quality of the drugs has nothing to with their odor or taste.
Shelly Burgess, said in the statement to ABC News, that FDA is aware of those reports about strong odor associated with metformin. But these types of taste or smell don’t indicate a drug quality or safety concern. Bad odor, as well as bad taste, could be just a result of the chemical composition itself. She also pointed out the FDA evaluated medicine quality complaints about bad odor or/and taste which were received through their drug quality reporting system to check if a medication safety concern existed.